My surgeon injected one of my cholecystectomy scars with Kenalog in order to flatten it out. But it worked too well and now it looks like I have a chunk missing out of my abdomen. It looks horrible. Is there a permanent fix for this? Fat transfer?
Kenalog Made my Scar Concave: Can This Be Fixed?
Doctor Answers (4)
Kenalog injections can cause tissue atrophy
Although kenalog injections can be helpful for hypertrophic or keloid scars, they also can have adverse effects. One of these is tissue atrophy. Tissue atrophy is when there is a loss of tissue such as thinning of the skin and loss of subcutaneous fat resulting in a concavity. Options do include scar revision such as cutting out the concavity and restitching the area or fat grafting. Each has pros and cons. If you are not prone to hypertrophic scars your best option ma be scar revision. Consult with a board certified plastic surgeon to discuss this.
Scar revision surgery has many options to improve bad scars
Scar revision with excision may help this scar. Speak to your plastic surgeon about scar revision alternatives such as excision and layered closure.
Kenalog Injections and Fat Atrophy
I am sure your physician was trying to improve the scar from your cholecystectomy. At times, this corticosteroid has the unfortunate side effect of thinning skin and fat which can cause a depression.
Both fat grafting or scar revision are viable alternatives, but other factors of health, smoking, age, etc. come into play. Therefore, your answer should come from a Board Certified Plastic Surgeon who does an in person exam and consultation.
You might also like...
Scar treatment and Kenalog use
Steroid injections such as Kenalog can be used to help reduce redness and/or flatten thick scars. However, these same injections can result in a scar widening, as well as causing the subcutaneous fat to atrophy (shrink). In this case, a scar revision can be performed to narrow the scar and advance adjacent fat into the area to fill the depression. Fat injections could also be utilized to fill the depression.
Web reference: http://www.VincentLeporeMD.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.